Skip directly to search Skip directly to A to Z list Skip directly to site content
CDC Home

Unusual Syndrome with Fatalities among Premature Infants: Association with a New Intravenous Vitamin E Product

Since March 9, 1984, CDC has received reports from two hospitals of clusters of an unusual illness occurring among low-birthweight (less than 1,500 grams), premature infants in neonatal intensive-care units. Thirteen affected infants in these two hospitals developed clinically significant ascites, in addition to some or all of the following abnormalities: hepatomegaly, splenomegaly, cholestatic jaundice, azotemia, and thrombocytopenia. Eight infants have died. All affected infants had received parenteral nutrition therapy, in addition to other supportive measures and therapeutic interventions common to the care of low-birthweight infants. An intravenous vitamin E preparation, containing 25 mg/ml vitamin E, 9% polysorbate 80 and 1% polysorbate 20 in 2-ml vials (E-Ferol Aqueous SolutionR, distributed by O'Neal, Jones & Feldman, St. Louis, Missouri), was introduced in each hospital for addition to parenteral nutrition solutions approximately 1 month before the onset of illness in the first infant in both clusters. All affected infants received E-Ferol; some affected infants received up to 1 ml or more daily. Both outbreaks ceased shortly after use of E-Ferol was discontinued.

In collaboration with the state health departments, CDC is conducting ongoing epidemiologic investigations at both institutions. Although the etiology and pathophysiology of this syndrome are presently unclear, the U.S. Food and Drug Administration (FDA) and CDC recommend that E-Ferol not be used. FDA and the distributor have initiated a voluntary recall of the product. The product, which has been marketed since December 1983, is not the subject of an Approved New Drug Application by FDA. Reported by V Lorch, MD, MD Murphy, MD, University of Tennessee Research Center and Hospital, Knoxville, RH Hutcheson, MD, State Epidemiologist, Tennessee Dept of Health and Environment; N Kosmetatos, MD, D Frank, MD, Good Samaritan Hospital, Cincinnati, TJ Halpin, MD, State Epidemiologist, Ohio State Dept of Health; Center for Drugs and Biologics, US Food and Drug Administration; Hospital Infections Program, Div of Viral Diseases, Center for Infectious Diseases, Center for Environmental Health, CDC.

Editorial Note

Editorial Note: Premature neonates are reported to have a relative deficiency of vitamin E at birth, which has been associated with hemolytic anemia in premature infants (1). Although vitamin E is reported to have a therapeutic benefit in treating this form of hemolytic disease in premature infants and may have a role in preventing the development of retrolental fibroplasia and bronchopulmonary dysplasia in infants requiring oxygen therapy, the benefit, risk, and dosage relationships are, at present, uncertain (1,2).

Other vitamin E preparations are available for enteral, subcutaneous, and intramuscular administration. Vitamin E is a component, at lower concentrations, of multivitamin preparations for intravenous use. Use of these alternative vitamin E preparations has not been temporally associated with the severe clinical syndrome described above. However, other complications, such as cholestatic jaundice, have been associated with total parenteral nutrition therapy (3), and thrombocytopenia with lipid emulsion therapy (4).

Additional reports of similar severe illness should be reported through appropriate state health officials to the Epidemiology Development Branch, Division of Drug and Biologic Experience, FDA (301) 443-6410 or the Hospital Infections Program, Center for Infectious Diseases, CDC (404) 329-3406.

References

  1. Ehrenkranz RA. Vitamin E and the neonate. Am J Dis Child 1980;134:1157-66.

  2. Hittner HM, Godio LB, Rudolph AJ, et al. Retrolental fibroplasia: efficacy of vitamin E in a double blind clinical study of preterm infants. N Eng J Med 1981;305:1365-71.

  3. Bernstein J, Chang CH, Brough AJ, Heidelberger KP. Conjugated hyperbilirubinemia in infancy associated with parenteral alimentation. J Pediatr 1977;90;361-7.

  4. Lipson AH, Pritchard J, Thomas G. Thrombocytopenia after intralipid infusion in a neonate. Lancet 1974;I:1462-3.



Use of trade names and commercial sources is for identification only and does not imply endorsement by the U.S. Department of Health and Human Services.

References to non-CDC sites on the Internet are provided as a service to MMWR readers and do not constitute or imply endorsement of these organizations or their programs by CDC or the U.S. Department of Health and Human Services. CDC is not responsible for the content of pages found at these sites. URL addresses listed in MMWR were current as of the date of publication.


All MMWR HTML versions of articles are electronic conversions from typeset documents. This conversion might result in character translation or format errors in the HTML version. Users are referred to the electronic PDF version (http://www.cdc.gov/mmwr) and/or the original MMWR paper copy for printable versions of official text, figures, and tables. An original paper copy of this issue can be obtained from the Superintendent of Documents, U.S. Government Printing Office (GPO), Washington, DC 20402-9371; telephone: (202) 512-1800. Contact GPO for current prices.

**Questions or messages regarding errors in formatting should be addressed to mmwrq@cdc.gov.

 
USA.gov: The U.S. Government's Official Web PortalDepartment of Health and Human Services
Centers for Disease Control and Prevention   1600 Clifton Road Atlanta, GA 30329-4027, USA
800-CDC-INFO (800-232-4636) TTY: (888) 232-6348 - Contact CDC–INFO
A-Z Index
  1. A
  2. B
  3. C
  4. D
  5. E
  6. F
  7. G
  8. H
  9. I
  10. J
  11. K
  12. L
  13. M
  14. N
  15. O
  16. P
  17. Q
  18. R
  19. S
  20. T
  21. U
  22. V
  23. W
  24. X
  25. Y
  26. Z
  27. #